A Novel Second-Order Reliability Method (SORM) Using Noncentral or Generalized Chi-Squared Distributions

Cited 75 time in webofscience Cited 72 time in scopus
  • Hit : 431
  • Download : 0
This paper proposes a novel second-order reliability method (SORM) using noncentral or general chi-squared distribution to improve the accuracy of reliability analysis in existing SORM. Conventional SORM contains three types of errors: (1) error due to approximating a general nonlinear limit state function by a quadratic function at most probable point in standard normal U-space, (2) error due to approximating the quadratic function in U-space by a parabolic surface, and (3) error due to calculation of the probability of failure after making the previous two approximations. The proposed method contains the first type of error only, which is essential to SORM and thus cannot be improved. However, the proposed method avoids the other two types of errors by describing the quadratic failure surface with the linear combination of noncentral chi-square variables and using the linear combination for the probability of failure estimation. Two approaches for the proposed SORM are suggested in the paper. The first approach directly calculates the probability of failure using numerical integration of the joint probability density function over the linear failure surface, and the second approach uses the cumulative distribution function of the linear failure surface for the calculation of the probability of failure. The proposed method is compared with first-order reliability method, conventional SORM, and Monte Carlo simulation results in terms of accuracy. Since it contains fewer approximations, the proposed method shows more accurate reliability analysis results than existing SORM without sacrificing efficiency. [DOI: 10.1115/1.4007391]
Publisher
ASME
Issue Date
2012-10
Language
English
Article Type
Article
Keywords

DESIGN SENSITIVITY-ANALYSIS; INDEFINITE QUADRATIC-FORMS; ENERGY FINITE-ELEMENT; LINEAR COMBINATIONS; DIMENSION REDUCTION; NORMAL VARIABLES; ROBUST DESIGN; OPTIMIZATION; UNCERTAINTY; APPROXIMATIONS

Citation

JOURNAL OF MECHANICAL DESIGN, v.134, no.10

ISSN
1050-0472
DOI
10.1115/1.4007391
URI
http://hdl.handle.net/10203/175636
Appears in Collection
ME-Journal Papers(저널논문)
Files in This Item
There are no files associated with this item.
This item is cited by other documents in WoS
⊙ Detail Information in WoSⓡ Click to see webofscience_button
⊙ Cited 75 items in WoS Click to see citing articles in records_button

qr_code

  • mendeley

    citeulike


rss_1.0 rss_2.0 atom_1.0